This study was supported by a grant-in-aid from the Japanese Ministry of Health, Labor, and Welfare (H23-kannen-003). The funding source had no role in the collection, analysis, or interpretation of the data or in the decision to submit the article for publication.
The authors declare that they have no conflicts of interest.
The study protocol conformed to the ethical guidelines of the 1975 Helsinki Declaration and was approved by our institutional review board.
Address reprint requests to Takeo Toshima, M.D., Department of Surgery and Science, Graduate School of Medical Sciences, Kyushu University, 3-1-1 Maidashi, Higashi-Ku, Fukuoka 812-8582, Japan. Telephone: +81-92-642-5466; FAX: +81-92-642-5482; E-mail: email@example.com
The patient was a 54-year-old female with end-stage liver disease secondary to primary biliary cirrhosis without a hepatic artery aneurysm. She underwent ABO-incompatible living donor liver transplantation (LT) with a left lobe graft donated by her 58-year-old husband. Preoperatively, the patient underwent plasma exchange several times and rituximab administration for the removal of anti–blood type antibodies. The hepatic artery of the graft (A2/3) was anastomosed end to end to the recipient's left hepatic artery, and A4 was anastomosed to the middle hepatic artery. The cold and warm ischemia times were 67 and 39 minutes, respectively. Postoperative immunosuppression was induced with cyclosporine with mycophenolate mofetil and steroids. Routine follow-up dynamic computed tomography 1 week after LT revealed no hepatic artery aneurysm (Fig. 1A). However, a tiny globular pseudoaneurysm at the distal side of the anastomosis with the thrombus at the main trunk of the portal vein was revealed 2 weeks after LT (Fig. 1B). Coumadin administration at 2 mg/day was initiated, and good control was achieved with an international normalized ratio of 1.5 to 2.0; this prevented the development of the portal thrombus. The pseudoaneurysm developed with a spindle-shaped form 1 month after LT (Fig. 1C), and 2 months after LT, it had a diameter of 7 mm (Fig. 1D). Open surgery for resecting and reconstructing the pseudoaneurysm was planned. However, a computed tomography examination revealed the spontaneous disappearance of the hepatic artery pseudoaneurysm 10 days after a pause in the anticoagulant administration (Fig. 1E). There was no new development of the pseudoaneurysm 1 month after its disappearance.
A hepatic artery pseudoaneurysm is an unusual and potentially serious complication that can occur after LT, and it is characterized by a high mortality rate. Early diagnosis and treatment (eg, surgical reconstruction and catheter-based endovascular treatment of stent or coil embolization) are essential for preventing life-threatening hemorrhaging. However, these therapies involve considerable associated risks. The mechanism of hepatic artery pseudoaneurysm development after LT is usually a technical problem involving a bacterial infection and inflammation around the hepatic artery, which cause weakening of the vessel wall.[1-3] In the case reported here, there was excessive local anticoagulant around the hepatic artery anastomosis site, which may have been unable to adapt to any qualitative or quantitative changes because of decreased elasticity and strength. The minute intimal hemorrhage consequently may have induced the development of the hepatic artery pseudoaneurysm.[3, 4] In this case, the sequence of anticoagulant treatment, treatment of the portal thrombus, and no surgical resection of the pseudoaneurysm allowed the development of the hepatic pseudoaneurysm and its later disappearance to be observed for the first time. The pseudoaneurysm developed first as a tiny, spindle-shaped form before it became a larger globular body and vanished without a trace. If the anticoagulation had been discontinued earlier as the pseudoaneurysm was developing from the spindle-shaped form, the risk of rupture would have been very low.
Fistouris et al. extensively reviewed their cases and showed that an infectious etiology (particularly bile leakage) may be closely related to the occurrence of pseudoaneurysms. They also showed the major responsible bacterium to be Candida albicans and identified hepaticojejunostomy as one of the risk factors. Molecular biological analysis has shown that tumor necrosis factor α production from endothelial cells, which are often highly expressed in infectious insults, may prevent the fibrotic organization of the internal elastic lamina and aggravate hepatic artery pseudoaneurysms. In light of such evidence, only the manipulation of the anticoagulant series could have clinically caused the pseudoaneurysm in this case because there were no intraoperative and postoperative infectious insults.
Here we report a rare case of a hepatic artery pseudoaneurysm that disappeared after living donor LT. This case suggests that a wait-and-see strategy may be appropriate with careful case-by-case consideration when an anticoagulant treatment is being used.